Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 3, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 5, 2001, 10:06 AM CDT for Hancock County, McDonough County, Illinois. It was in force for 54 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 5, 2001, 10:06 AM CDT (15:06 UTC)
- Expired
- Apr 5, 2001, 11:00 AM CDT
- In force
- 54 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Hancock County, IL, McDonough County, IL
The radar
The Lincoln radar (KILX), 133 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 10:17 AM CDT | Hail 1 | Bentley, IL | Quarter sized hail covering the ground over a half mile swath. Snowplows dispatched to clear roads. Reported by law enforcement. |
| Apr 5, 10:44 AM CDT | Hail 0.75 | Colmar, IL | Emergency management reported penny sized hail. |
| Apr 5, 10:50 AM CDT | Hail 0.88 | Fandon, IL | Emergency management reported nickel sized hail. |
| Apr 5, 11:03 AM CDT | Hail 1 | Macomb, IL | A trained storm spotter reported quarter sized hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
630 WUUS53 KDVN 051507 SVRMLI ILC067-109-051600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1006 AM CDT THU APR 5 2001 THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN HANCOCK COUNTY IN WEST CENTRAL ILLINOIS MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 1100 AM CDT * AT 1002 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 5 MILES NORTHWEST OF PLYMOUTH...OR 10 MILES SOUTHEAST OF CARTHAGE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... PLYMOUTH BY 1010 AM CDT. TENNESSEE BY 1025 AM CDT. COLCHESTER BY 1030 AM CDT. INDUSTRY BY 1050 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4041 9116 4023 9112 4026 9046 4051 9049 $$ DMD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:08 AM CDT, 6 hours 58 minutes earlier.
Area forecast discussion, Apr 5, 3:08 AM CDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 PM CDT WED APR 4 2001 A FRONT DRAPED ACROSS SOUTHERN KANSAS AND MISSOURI HAS BEGUN TO SHIFT NORTHWARD...BUT VERY LITTLE PRECIPITATION IS CURRENTLY NOTED ALONG THE FRONT. MOIST 60 DEGREE DEWPOINTS ARE OBSERVED ALONG AND SOUTH OF THE FRONT...WITH THE MAIN LOW PRESSURE CENTER OVER SOUTHEAST COLORADO. THE EASTERLY FLOW OVER CWA HAS VEERED IN THE LAST 12-24 HOURS...AS THE RIDGE OVER THE GREAT LAKES SHIFTS TO THE EAST. PRESSURE FALLS ARE ALSO OCCURRING OVER A LARGE PORTION OF THE UPPER MIDWEST. UPPER LEVEL CHARTS INDICATING THE 850 FRONT IS ALREADY AS FAR NORTH AS THE SOUTHERN FRINGES OF THE CWA...WITH 10+ DEWPOINTS FINALLY AS FAR NORTH AS SOUTHERN IOWA. 30KT LLJ OBSERVED ON EASTERN KS PROFILER. 00Z MODELS APPEAR TO HAVE INITIALIZED REASONABLY WELL...AND ARE FAIRLY SIMILAR ON THE MAIN FEATURES THROUGH THE FORECAST. ONCE AGAIN...THE QPF FORECAST ON ANY OF THE MODELS IS NOT IN LINE WITH ONGOING PRECIPITATION. THE MODELS ARE BREAKING OUT PRECIPITATION SOONER THAN IT ACTUALLY OCCURRS LATELY...AND WILL HAVE TO WATCH THIS CAREFULLY TO SEE IF IT TURNS INTO A SPRINGTIME TREND. WILL BE GOING WITH A COMBINATION OF THE ETA AND AVN. PREFER THE ETA FOR THE HANDLING OF THE SURFACE FRONT AS IT COMES NORTH TODAY...IT DOES NOT BRING THE FRONT QUITE SO FAR NORTH BY MORNING AS THE AVN. WE SHALL BE IN THE WARM SECTOR FOR MOST OF THE DAY...AND AS I THINK BOTH MODELS ARE BEING TOO BULLISH WITH THE PRECIPITATION...WILL GO WITH WARMER TEMPS THAN IN GOING ZONES...CLOSER TO AVN TEMPS. TONIGHT...THE PRECIPITATION SHOULD CONTINUE...AS THE FRONT SHIFT BACK SOUTH AGAIN ON THE BACK SIDE OF A WEAK WAVE THAT DEVELOPS. FEEL THERE WILL BE MORE THUNDER WITH THIS FRONTAL PASSAGE THAN THE EARLIER ONE...AND WILL WORD AS SUCH IN THE ZONES. TEMPS MORE CONSISTENT IN THE GUIDANCE THAN THEY HAVE BEEN LATELY...AND AGREE FAIRLY WELL WITH GOING ZONES... SO WILL NOT TWEEK. FRIDAY AND FRIDAY NIGHT...THE FRONT SHIFTS BACK NORTH AGAIN AS THE MAIN LOW PRESSURE SYSTSEM FINALLY MOVES OUT OF THE LEE OF THE ROCKIES...AND THE MAIN UPPER LEVEL LOW SWINGS OUT ONTO THE PLAINS. THIS COULD BE A PRETTY IMPRESSIVE EVENT...AND IT WILL NEED MONITORING. SPC ALREADY HAS US IN A SLIGHT RISK...AND WILL GO WITH SIMILAR WORDING TO GOING ZONES. DONT EXPECT TO MAKE ANY CHANGES TO GOING EXTENDED FORECAST...THOUGH WILL TAKE A QUICK LOOK AT THE MRF BEFORE SENDING ZPF. .DVN... IA...NONE. IL...NONE. MO...NONE. LRE
In the hours before
Special weather statement, Apr 5, 5:10 AM CDT, 4 hours 56 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-052200- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 510 AM CDT THU APR 5 2001 ...STRONG THUNDERSTORMS WITH HEAVY RAIN POSSIBLE THIS AFTERNOON AND TONIGHT... A SURFACE WARM FRONT WILL LIFT NORTH ACROSS THE REGION TODAY. THIS FRONT WILL INTERACT WITH AN UPPER LEVEL DISTURBANCE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS TODAY. THUNDERSTORMS ARE EXPECTED TO INITIATE THIS MORNING ACROSS THE WESTERN HALF OF IOWA AND NORTHWEST MISSOURI...AND MOVE NORTHEAST. HOWEVER...THE THUNDERSTORMS WILL BE MOVING INTO A LESS FAVORABLE ATMOSPHERE...AND SHOULD WEAKEN AS THEY MOVE EAST. CURRENT INDICATIONS ARE THAT THUNDERSTORMS THAT OCCUR THIS MORNING WILL NOT BE SEVERE...THOUGH SOME OF THE STORMS COULD PRODUCT BRIEF PERIODS OF HEAVY RAIN AND SMALL HAIL. A WEAK LOW PRESSURE CENTER ALONG THE WARM FRONT WILL MOVE EAST ACROSS IOWA THIS AFTERNOON...CAUSING IT TO PUSH SOUTH AGAIN AS A COLD FRONT LATE THIS AFTERNOON AND EVENING. THIS COLD FRONT WILL PROVIDE THE FOCUS FOR MORE THUNDERSTORM DEVELOPMENT. THE HIGHEST POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS WILL BE IN EASTERN IOWA DURING THE AFTERNOON...WITH THE THREAT SHIFTING INTO WESTERN ILLINOIS DURING THE LATE AFTERNOON AND EARLY EVENING. THE BIGGEST THREAT WILL BE DAMAGING WINDS AND HAIL. SHOWERS AND SOME THUNDERSTORMS WILL PERSIST ON FRIDAY AS THE FRONT PUSHES SLOWLY BACK NORTH ACROSS THE REGION. LATE ON FRIDAY A STRONG SURFACE LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ALONG THIS FRONT... ACCOMPANIED BY A STRONG UPPER LEVEL DISTURBANCE. THIS IS LIKELY TO PUSH A LINE OF STRONG THUNDERSTORMS NORTHEAST ACROSS IOWA LATE ON FRIDAY. AT THIS TIME IT APPEARS THAT THE STRONGEST STORMS WILL STAY TO THE WEST OF EASTERN IOWA...NORTHWEST ILLINOIS...AND NORTHEAST MISSOURI. MORE SPECIFIC DETAILS ON THE SEVERE THUNDERSTORM THREAT FOR FRIDAY AND FRIDAY NIGHT WILL BE AVAILABLE IN LATER STATEMENTS TODAY AND TONIGHT AS MORE INFORMATION BECOMES AVAILABLE. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING... ACROSS EASTERN IOWA...WESTERN ILLINOISz...AND FAR NORTHEAST MISSOURI. LRE
Local storm report, Apr 5, 8:18 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
818 AM CDT THU APR 05 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION..K..
0802 AM LURAY MO 1 INCH HAIL
04/05/01 CLARK REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Apr 5, 8:48 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
848 AM CDT THU APR 05 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 AM BRIGHTON IA .5 INCH HAIL
04/05/01 WASHINGTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Apr 5, 9:08 AM CDT, 58 minutes before
IAZ087-051600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 908 AM CDT THU APR 5 2001 ...SMALL STREAM FLOOD ADVISORY UNTIL 12 PM FOR JEFFERSON COUNTY IN IOWA... AT 905 AM...THE JEFFERSON COUNTY SHERIFF DEPARTMENT REPORTED FULL STREAMS...CREEKS...AND DITCHES IN NORTHERN JEFFERSON COUNTY. LOOK FOR CONTINUED RISES...AND POTENTIAL MINOR STREAM FLOODING...AS THE HEAVY RAIN WHICH FELL EARLIER THIS MORNING CONTINUES FEEDING INTO THE LARGER STREAMS CREEKS IN JEFFERSON COUNTY. THE THUNDERSTORMS WERE MOVING NORTHEAST AT 35 MPH...AND WILL EXIT JEFFERSON COUNTY BY 920 AM. BE ON THE LOOKOUT RISES ON STREAMS... CREEKS...AND DITCHES IN NORTHEASTERN JEFFERSON COUNTY. ALTHOUGH THE RAIN WILL EXIT THE COUNTY SHORTLY...WATER LEVELS IN STREAMS AND CREEKS WILL LIKELY CONTINUE RUNNING HIGH THROUGH LATER THIS MORNING...BEFORE FALLING. JAZ
Special weather statement, Apr 5, 9:08 AM CDT, 58 minutes before
IAZ087-051600- SPECIAL WEATHER STATEMENT...CORRECTION TO FIRST PARAGRAPH LAST LINE NATIONAL WEATHER SERVICE QUAD CITIES IA IL 908 AM CDT THU APR 5 2001 ...SMALL STREAM FLOOD ADVISORY UNTIL 12 PM FOR JEFFERSON COUNTY IN IOWA... AT 905 AM...THE JEFFERSON COUNTY SHERIFF DEPARTMENT REPORTED FULL STREAMS...CREEKS...AND DITCHES IN NORTHERN JEFFERSON COUNTY. LOOK FOR CONTINUED RISES...AND POTENTIAL MINOR STREAM FLOODING...AS THE HEAVY RAIN WHICH FELL EARLIER THIS MORNING CONTINUES FEEDING INTO THE LARGER STREAMS AND CREEKS IN JEFFERSON COUNTY. THE THUNDERSTORMS WERE MOVING NORTHEAST AT 35 MPH...AND WILL EXIT JEFFERSON COUNTY BY 920 AM. BE ON THE LOOKOUT RISES ON STREAMS... CREEKS...AND DITCHES IN NORTHEASTERN JEFFERSON COUNTY. ALTHOUGH THE RAIN WILL EXIT THE COUNTY SHORTLY...WATER LEVELS IN STREAMS AND CREEKS WILL LIKELY CONTINUE RUNNING HIGH THROUGH LATER THIS MORNING...BEFORE FALLING. JAZ
Local storm report, Apr 5, 9:12 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
912 AM CDT THU APR 05 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0909 AM GLADSTONE IL .5 INCH HAIL
04/05/01 HENDERSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 8:48 AM CDT | Severe Thunderstorm Warning | DVN | Henderson | 57 min |
| Apr 5, 10:43 AM CDT | Severe Thunderstorm Warning | DVN | Henderson | 47 min |
| Apr 5, 10:49 AM CDT | Severe Thunderstorm Warning | DVN | McDonough | 56 min |
| Apr 5, 11:40 AM CDT | Severe Thunderstorm Warning | DVN | McDonough | 65 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.